Lexapro and weight gain? and liver problems? help w. anxiety?

Discussion in 'Fibromyalgia Main Forum' started by pepper, Oct 27, 2005.

  1. pepper

    pepper New Member

    My best friend is being treated by a physician who is very knowledgeable about CFS. Most of her treatments involve natural things - vitamins, enzymes, infrared sauna, diet, etc.
    I am trying to learn from what he is doing for her to help myself and others.

    One "non-natural" thing that he insists that she use is Lexapro (I don't know what it is called in Canada). He says that we CANNOT get better no matter what we do if we continue to be anxious and that Lexapro in low dosage (10 mg) will help with that.

    It has taken me so long to get off SSRI's (Paxil then Zoloft) that I just hate the idea of going this route again.

    For those of you who have taken Lexapro:
    - Did it help with anxiety?
    - Did it cause weight gain?
    - Did it stress out your liver? (This is probably a stupid question since all drugs stress the liver but I will ask it anyways.)

    Thanks for any input. I am trying to decide whether or not I should ask my GP for this. He will refuse at first because my liver is so toxic so I need to be armed with information - and the experiences of the people on this board are what I rely on most.

    Thanks in advance for any opinions.
    Pepper
  2. meowchowchow

    meowchowchow New Member

    I take it...10 mg. I haven't had any weight gain. It does help with my anxiety (although I still have some)...my anxiety is a huge problem. I don't know aobut the liver...I guess I'll find out when I go back to the FFC on Dec. 1st since they do a liver profile.

    Meow
  3. cabcahoon

    cabcahoon New Member

    I started taking Lexapro in May and I have gained about 20lbs. since then. I recently started seeing a new doctor & he took me off of it. It didn't help my anxiety, it only made me feel worse. My new doc said that Lexapro is not for anxiety, but works great for depression. I don't suffer from depression so I guess that is why it didn't work for me. I didn't like taking at all.

    Hope this helps,
    cab
  4. daylilyfan

    daylilyfan New Member

    I am not depressed, or have anxiety. I was put on it for a pain medication only.

    It is not supposed to be one of the antidepressants that cause weight gain, but it did with me. About 15 lbs in 4 months, even though I followed a strict diet.

    It made me feel sad, and depressed. Co-workers kept asking me what was wrong.

    Didn't help my pain.

    My Dr. keeps insisting I am on an anti-depressant, even though I keep telling her they don't do a thing for me but make me feel worse.
  5. pepper

    pepper New Member

    Meow, I am glad that you have not gained weight and that the Lexapro has helped with your anxiety. It is a huge problem for me too.

    Are you prone to weight gain? I sure am. (Just ask the extra 100 lb that Paxil donated to my body!) I hope that you will let us know how you make out at the FFC. This doctor seems to be following a similar regimen as the FFC. I would love to be able to go to one but there are none in Canada yet. I hope that it works out for you. And that your liver is okay!

    Cab and daylilyfan, thank you for your input. I was afraid that I would hear exactly what you have experienced. Weight gain and not much help with anxiety. I am afraid that I would be in your group and not Meow's. That is why I am having second thoughts about even asking my GP for it. I knew it was too good to be true!

    I wonder if your experiences or Meow's are more common. Anyone else?

    Thanks.
    Pepper

    [This Message was Edited on 10/27/2005]
    [This Message was Edited on 10/27/2005]
  6. aquabugs

    aquabugs New Member

    I was put on low dose (10 mg) Lexapro back in July. The doc wanted me to try it for pain from FMS. I have not noticed any improvement in pain at all. However; it has definitely helped my anxiety. I didn't realize it would do that, but that has been a very welcome effect. I am very prone to weight gain (100 pounds more than I should be :-( ). I have NOT gained any weight from the Lexapro. As a matter of fact, I have lost at least 5 pounds since I started taking it without trying. My new rheumy just this week upped the doseage to 20 mg to see if it will help with my pain. Hopefully it won't cause any weight gain at the higher doseage.

    Sounds like it affects people differently. Just the difference in my anxiety has made it worthwhile to me.

    Good Luck!
    Sylvia
    [This Message was Edited on 10/27/2005]
  7. pepper

    pepper New Member

    So you have had the exact reaction that this doctor is hoping for! And you are inclined to gain weight like me. This can get so confusing, can't it?

    There is probably no way of knowing what it will do without trying it out. But then how difficult would it be to get off the stuff? It took me 2 yrs to get off Zoloft.

    Your post makes me think that perhaps it is worth a try. I NEED to reduce my anxiety. I am so anxious all the time, often for no reason, and would so love to get rid of that feeling. Obviously it does do that since you weren't even expecting it.

    Thanks for sharing.
    Pepper